Accession Number:

ADA633056

Title:

Hydrogen Cyanide Related Deaths and Detection in the Blood

Descriptive Note:

Journal article

Corporate Author:

SAN ANTONIO MILITARY MEDICAL CENTER FORT SAM HOUSTON TX

Personal Author(s):

Report Date:

2012-01-01

Pagination or Media Count:

3.0

Abstract:

We read with interest the manuscript by Stamyer et al. which describes the cyanide levels of deceased patients exposed to structural fires 1. This unique paper is important and adds more scientific support to what many clinicians feel is true, that cyanide is a common cause of toxicity and death after smoke inhalation. For many reasons, detection of cyanide toxicity is difficult, including accessibility of obtaining cyanide levels, ambiguity of cyanide related symptoms, and other reasons described by authors. However, we felt two questions require clarification by the authors. The authors report that a spectrophotometric method was used to detect cyanide levels prior to 2002. However, many patients in Europe received hydroxocobalamin prehospital and in the hospital for presumed cyanide toxicity 2. Hydroxocobalamin has light absorption characteristics that interfere with colorimetric and spectrophotometric laboratory measurements 3. As examples, artificial elevations in creatinine, glucose, and bilirubin have been reported, as have decrease alanine aminotransferase, and unpredictable results for creatine phosphokinase, phosphate, and lactate dehydrogenase 4. Urinalyses are often uninterruptable 3. Thus, we are concerned that deceased patients in the database may have received hydroxocobalamin before death that could have caused spectrophotometric interference.

Subject Categories:

  • Medicine and Medical Research
  • Inorganic Chemistry
  • Physical Chemistry
  • Optics

Distribution Statement:

APPROVED FOR PUBLIC RELEASE